Tornadoes · United States · Minnesota · 2020

EF0 tornado, Gary, Minnesota, August 13, 2020

This EF0 tornado ran 0.1 miles across Norman County on August 13, 2020, touching down at 8:44 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 13, 2020
Touchdown
8:44 PM CDT (01:44 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Norman County
Touchdown point
47.420, -96.270
Lift-off point
47.420, -96.270
Record number
2008131944-01

What the Weather Service recorded

By the early evening of Thursday, August 13th, an area of surface low pressure had set up near Mayville, North Dakota. A warm front extended out to the east-southeast from the low. South of the warm front, temperatures were in the mid to upper 80s, with dew points in the lower 70s. Thunderstorms broke out along and north of the warm front, producing large hail, damaging wind gusts, and two tornadoes.

A brief touchdown was noted in pasture land east of highway 32 and just south of county road 15. Heavy rain quickly cut off the view of the storm. Peak winds were estimated at 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS FGF issued a tornado warning for this county at 01:36 UTC, 8 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a severe thunderstorm watch, issued at 23:10 UTC and running to 05:52 UTC.

Issued (UTC)ExpiredProductOffice
23:10 UTC05:52 UTCSevere Thunderstorm WatchFGF
23:24 UTC00:30 UTCSevere Thunderstorm WarningFGF
00:53 UTC02:00 UTCSevere Thunderstorm WarningFGF
01:36 UTC02:15 UTCTornado WarningFGF
02:15 UTC03:15 UTCSevere Thunderstorm WarningFGF
03:12 UTC12:15 UTCFlash Flood WarningFGF
03:13 UTC04:15 UTCSevere Thunderstorm WarningFGF
05:51 UTC14:00 UTCFlood AdvisoryFGF
09:56 UTC23:09 UTCFlash Flood WatchFGF
11:40 UTC12:14 UTCSevere Thunderstorm WarningFGF
11:41 UTC16:04 UTCSevere Thunderstorm WatchFGF
14:15 UTC14:33 UTCSevere Thunderstorm WarningFGF
14:38 UTC15:30 UTCSevere Thunderstorm WarningFGF
15:14 UTC15:45 UTCSevere Thunderstorm WarningFGF
18:35 UTC01:00 UTCFlood AdvisoryFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Aug 13, 8:43 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 13, 8:43 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
843 PM CDT Thu Aug 13 2020

.UPDATE...
Issued at 843 PM CDT Thu Aug 13 2020

Severe thunderstorms continue northeast of the F-M area, up toward
the northwest side of the Upper and Lower Red Lakes. These storms
have not been moving too much, so heavy rain may still be an issue
in some areas. Radar estimated storm total precipitation shows
some heavier amounts in eastern Pennington and eastern Norman
counties. Otherwise, the latest SPC discussion mentions the
potential for continued development over the next few hours as the
low level flow picks up.

UPDATE Issued at 632 PM CDT Thu Aug 13 2020

Thunderstorms have been firing from just east of the Fargo-
Moorhead area, northeast toward the Upper and Lower Red Lakes.
This seems to be along the western fringe of the low level jet and
in the warm sector with ample instability and moisture. The SPC
has issued a severe thunderstorm watch that includes most of our
counties along and east of the Red River Valley. With the high
amount of moisture in the area, will have to keep an eye on heavy
rain, or training of storms over the same area.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 352 PM CDT Thu Aug 13 2020

Warm front continues to work north, but so far we appear to remain
capped with only elevated showers/weak storms transitioning north
early this afternoon. As the surface trough continues to slide east
and the CAP weakens we should see combination of low level
convergence and at least some synoptic support associated with trough
passage through southern Canada. This should allow thunderstorm
initiation in highly unstable air mass this evening (ML CAPE already
over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear
is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into
northwest MN, and if concurrent with thunderstorm activity could
help with discrete supercell potential before mergers take place and
activity transitions east. Best signal is still mainly in northwest
MN based on CAMs, but I wouldn't want to rule out severe potential
anywhere this evening along convergence zone (may be more isolated
further into eastern ND).

Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave
moves along the ND/SD border, with very high shear associated with
LLJ and strong mid level speed max. WIth lingering high
moisture/instability there will be a potential for elevated discrete
cells and eventually upscale growth potential into another MCS that
would then transition into eastern ND and northwest MN 4-9AM period.
This period may actually have the best overall potential for severe
convection in eastern ND.

Regarding impacts this evening/overnight tonight: Where supercells
develop environment could support potential for hail to 2 inch,
downburst potential to 75 mph and tornadoes. While activity may
mainly be elevated late tonight considering the high shear/CAPE
environment there is at least a conditional risk for tornadogenesis
and large hail with discrete cells. If more of an upscale trend
occurs then a transition to a widespread wind event may become
favored.

How this potential MCS late tonight/Friday morning holds together
and tracks eastward ahead of the main cold front will likely
determine impacts and timing of any redevelopment during the day
Friday and Friday afternoon. If this moves through quick enough, we
may see a window for destabilization and another round of
supercells/discrete storms ahead of the cold front in our east. If
this complex lingers through the day then the tendency may be
embedded pulse type convection with widespread heavy rain through the
afternoon. Cold front should push east of our CWA based on current
model timing by late Friday afternoon/early Friday evening with
drier/more stable conditions then ending thunderstorm and severe
threat.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Aug 13 2020

Saturday... The upper level trough will begin to exit the CWA
overnight Friday and into Saturday. A weak shortwave is expected to
move across the northern part of the CWA during the afternoon on
Saturday and some spotty rain showers in this area cannot be
completely ruled out. Otherwise, temperatures look to stay in the
upper 70s/low 80s with dewpoints in the mid to upper 50s.

Sunday through Thursday... Northwesterly flow will begin to dominate
the upper levels and will usher in a calmer weather pattern to close
the weekend and move into the beginning of the work week. Along with
the upper level ridging, high pressure at the surface will persist
for much of the forecast period. Calmer, cooler, and drier
conditions will accompany this transition with high temperatures in
the mid 70s/low 80s and dewpoints in the 50s for much of the
forecast area. Towards the end of the forecast period the chance for
a slightly more active weather pattern appears to emerge and could
bring with it the chance for rain once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Aug 13 2020

With limited time due to the recent issuance of a severe
thunderstorm watch, have basically gone with continuity from the
previous set of TAFs. Added some definition for the first few
hours, and will take a closer look beyond the first 6 hours with
the next TAF issuance. As it stands right now, KTVF and KBJI look
to have the best chance for storms this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...DJR
LONG TERM...NCR/DJR
AVIATION...Godon
Hazardous weather outlook, Aug 13, 4:17 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 PM CDT Thu Aug 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
417 PM CDT Thu Aug 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorm development will be possible across  North
Dakota and western Minnesota this evening, with most numerous
severe activity expected over northwestern Minnesota. Storms will
be capable of producing large hail of 2 inches and brief
tornadoes early in their development, eventually becoming a line
of thunderstorms producing wind gusts to 75 mph and heavy rain.
The line of thunderstorms will move further east into Minnesota
later in the evening, but additional severe storms could move into
eastern North Dakota from the west overnight after 4 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe storms will be possible on Friday. The pattern
will become less active for the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 13, 7:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
732 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             ST. HILAIRE             48.01N 96.21W
08/13/2020  E0.88 INCH       PENNINGTON         MN   PUBLIC

            DIME TO NICKEL SIZED HAIL. REPORT AND PHOTO POSTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 13, 7:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
745 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 W ROLAND              47.94N 95.84W
08/13/2020  E1.25 INCH       Red Lake           MN   PUBLIC

&&

GGUST
Local storm report, Aug 13, 8:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
806 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     5 SE THIEF RIVER FALLS  48.06N 96.10W
08/13/2020                   Pennington         MN   STORM CHASER

            PERSISTENT WALL CLOUD WITH FUNNEL ABOUT HALFWAY DOWN.

&&

GGUST
Local storm report, Aug 13, 8:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
808 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 W HIGH LANDING        48.05N 95.85W
08/13/2020  E1.00 INCH       Pennington         MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Aug 13, 8:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
811 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     6 SE THIEF RIVER FALLS  48.05N 96.08W
08/13/2020                   Pennington         MN   STORM CHASER

            PERSISTENT WALL CLOUD WITH FUNNEL ABOUT HALFWAY DOWN.

&&

GGUST
Local storm report, Aug 13, 8:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
844 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             10 E THIEF RIVER FALLS  48.11N 95.96W
08/13/2020  E1.25 INCH       Pennington         MN   BROADCAST MEDIA

            HAIL FROM NICKEL TO HALF DOLLAR SIZED. REPORT AND PHOTO
            POSTED VIA SOCIAL MEDIA.

&&

GGUST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 00:00Z

1.7 hours before the tornado, 255 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1650 joules per kilogram, CIN -125, lifted condensation level 636 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 192 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-125 J/kg
Surface CAPE
2023 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 12:00Z

10.3 hours after it, 255 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75319, lifted condensation level 1007 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -34 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75319 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Mahnomen (3N8), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:55 UTC8174.3170° 6 kt1010.5TS
00:15 UTC80.874160° 8 kt1010.2VCTS
00:35 UTC8074.3160° 6 kt1010.2-TSRA
00:55 UTC78.474.3180° 8 kt1010.2-TSRA
01:15 UTC77.774.8160° 6 kt1009.8TSRA
01:35 UTC77.275.2150° 7 kt1009.8-TSRA
01:55 UTC7874.5150° 9 kt1009.5-TSRA
02:15 UTC78.474.3170° 7 kt1009.8TS
02:35 UTC78.473.4170° 9 kt151009.8TS
02:55 UTC78.673150° 8 kt1009.1TS
03:15 UTC68.264360° 12 kt151010.8-TSRA
03:35 UTC66.464.810° 9 kt171009.8TS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the touchdown began at 01:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCHAIL 0.75FeltonClay, MNDIME SIZED HAIL NEAR FELTON. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
23:45 UTCHAIL 1.252 Ne FeltonClay, MN
23:50 UTCHAIL 15 Ne GaryNorman, MN
01:15 UTCHAIL 14 Ne AdaNorman, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
01:20 UTCHAIL 1.252 E BeltramiPolk, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
01:30 UTCHAIL 16 E BeltramiPolk, MN
01:40 UTCHAIL 1OkleeRed Lake, MNLOTS OF DIME TO QUARTER SIZED HAIL. REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA.
01:43 UTCHAIL 11 E AdaNorman, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
01:57 UTCFUNNEL CLOUD4 Ne GaryNorman, MNRAIN-WRAPPED FUNNEL. POSSIBLE KMVX DEBRIS SIGNATURE.
02:35 UTCTSTM WND GST 511 Nw FosstonPolk, MNPEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/.
02:39 UTCTSTM WND DMG1 Se FosstonPolk, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN.
03:35 UTCTSTM WND GST 481 Nw FosstonPolk, MNPEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/.
03:39 UTCTSTM WND DMG6 E BejouMahnomen, MNA FEW TREES SNAPPED IN A FARMSTEAD SHELTER BELT. TIME ESTIMATED BASED ON RADAR.
03:48 UTCHAIL 0.88BejouMahnomen, MNINTERMITTENT NICKEL SIZED HAIL FROM 1041 THROUGH 1048 PM CDT.
04:00 UTCHAIL 11 E EbroClearwater, MNHAIL NOTED NEAR SHOOTING STAR CASINO.
04:30 UTCFLASH FLOODRanumNorman, MNFIELDS AND FARM ACCESS ROADS WERE FLOODED ACROSS BEAR PARK TOWNSHIP.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 13, 2020

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 137:25 PM CDTEF0Brown, NE0.110
August 138:04 PM CDTEF1Pennington, MN2.0120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.